Utah, 2024

Winter Weather in Utah, March 29 to 31, 2024

March 29 to 31, 2024 · NWS GJT · 1 event in 1 county or zone

A cold front moved through the northern portions of northeast Utah and northwest Colorado and stalled along I-70, resulting in moderate snowfall and strong winds across the Eastern Uinta Mountains of Northeast Utah, as well as all mountain ranges of Northwest Colorado and West-Central Colorado. A low pressure trough also moved through the area and interacted with the cold front, resulting in…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front moved through the northern portions of northeast Utah and northwest Colorado and stalled along I-70, resulting in moderate snowfall and strong winds across the Eastern Uinta Mountains of Northeast Utah, as well as all mountain ranges of Northwest Colorado and West-Central Colorado. A low pressure trough also moved through the area and interacted with the cold front, resulting in locally higher amounts due to banding along the front, even into some higher northwest Colorado valleys. Milder temperatures resulted in very little snow in the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 5:09 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Winter weather advisories for the Colorado mountains will wind down tonight, as forcing moves northward and moisture retracts on Saturday. Additional highlights could return with the next round of snowfall Sunday.
  • Wintery conditions return to the eastern Uintas tonight through Sunday with 6-12 inches of snow expected by Sunday morning. Impacts to travel will concentrate during night time and early morning hours, with daytime temperatures melting some of the snow.
  • High winds will develop Saturday afternoon across southeast Utah and southwest Colorado with gusts to 55 mph expected.
  • Cold temperatures will start the week and transition to a warm up by week's end ahead of the next potential storm later Friday.
Area forecast discussion, Mar 29, 5:09 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
609 PM MDT Fri Mar 29 2024

.KEY MESSAGES...

- Winter weather advisories for the Colorado mountains will wind
  down tonight, as forcing moves northward and moisture retracts
  on Saturday. Additional highlights could return with the next
  round of snowfall Sunday.

- Wintery conditions return to the eastern Uintas tonight
  through Sunday with 6-12 inches of snow expected by Sunday
  morning. Impacts to travel will concentrate during night time
  and early morning hours, with daytime temperatures melting
  some of the snow.

- High winds will develop Saturday afternoon across southeast
  Utah and southwest Colorado with gusts to 55 mph expected.

- Cold temperatures will start the week and transition to a warm
  up by week's end ahead of the next potential storm later Friday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 344 PM MDT Fri Mar 29 2024

Rich Pacific moisture continues to stream into the CWA this
afternoon ahead of a low situated off the NORCAL coast. Rain and
snow showers have been falling off and on today along a boundary
located, roughly, along the Colorado River corridor. A quarter inch
of liquid equivalent fell at Meeker this morning, where reports of
around 7 inches of wet snow were noted. Elsewhere across northwest
Colorado and northeast Utah, amounts varied from a trace to just
under a tenth of an inch. The frontal boundary will lift north
tonight, as the Pacific low digs southward down the California
coast. This will push shower activity into far northern Colorado and
northeast Utah. A Winter Weather Advisory has been issued for the
eastern Uintas starting at midnight tonight and continuing into
Sunday morning. Snow accumulations there will range in the 6-12 inch
range through the period, with some locally higher amounts above the
mountain pass level. Tightening pressure gradients and a
strengthening jet streak across the Four Corners will bring strong
winds to southeast Utah and southwest Colorado, where a Wind
Advisory as been issued for Saturday afternoon. Gusts of up to 55
mph can be expected. The surface low hovers along the California
coast Saturday and dips southward dragging the frontal boundary down
the Divide. This will lead to some scattered mountain snow showers
throughout the afternoon, and perhaps a few raindrops at the lower
elevations. This activity will remain mostly north of highway 50,
where the best moisture resides. Windy and warm will be the primary
regime Saturday for the desert valleys out west. Winds will settle
down Saturday evening below advisory criteria, but remain spirited
under the jet anchored overhead. Surface moisture will also begin to
fill in across the southern half of the CWA and desert valleys can
expect some rain showers Saturday night working west to east by
daybreak Sunday. The southern mountains will also begin to pick up a
few snow showers, but the best precipitation holds off until Sunday
morning, where I'll let the long term explain. Temperatures will
remain elevated under the wet and warm regime tonight and Saturday,
with lows/highs hanging around 5 degrees over March climatology.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 344 PM MDT Fri Mar 29 2024

By Sunday morning, the shear from 140kt jet moving up from the
southwest along the southeast flank of the trough will have split
off a vort max, pushing it northeast into Great Basin and into
northern Utah by noon as a low, leaving the original low that
descended along the West Coast to spin off Southern California. The
low moving into northern Utah has a frontal boundary associated
extending south-southwest through the Utah mountains just to the
west of the eastern Utah and Western Colorado CWA. Look for this
front to move across the region west to east through the day Sunday
into Sunday evening spawning stronger rain and snow showers with
some thunder mixed in. Timing on the frontal passage is still up in
the air, but current guidance is having it move through the Grand
Valley about Noon Sunday and passing east of the Divide late Sunday
evening. Behind the front, showers will diminish, but the CAA aloft
will keep light orographic showers going over the mountains
overnight into Monday. Sunday evening both lows (one over
northern Utah and one over SoCal) open and eject east overnight
and Monday. The low passing to the north will keep light showers
going over the northern and central mountains, but the trough
moving across the southern mountains will support stronger
valley rain and mountain snow showers through Monday afternoon
before diminishing Monday evening. With the troughing overhead
Sunday and Monday, temperatures will run five to ten degrees
below the seasonal normal for the start of April.

Ridging builds in over the Western States Tuesday and Wednesday
ahead of the next low pressure system drops out of the Gulf of
Alaska into the Pacific Northwest Thursday. A warming trend with the
ridging, temperatures will warm a few degrees Tuesday and another
few degrees to near normal or a little above normal Wednesday. By
Thursday, temperatures will peak five to ten degrees above normal.
Thursday afternoon we'll start seeing a few mountain showers across
the northern mountains spreading into the central and southern
mountains Friday as the low drops farther south over California,
pushing the axis of the ridge east of the Divide. This next low
pressure system looks to be another stronger storm system, much like
the current system, for the next weekend, but it's really too soon
to have any specific details on it more than that it will likely
impact the higher mountain roads. Stay tuned for updates through the
coming week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 609 PM MDT Fri Mar 29 2024

An east-west oriented band of showers stretching from the
eastern Tavaputs Plateau to the central Colorado mountains and
I-70 corridor is expected to lift north this evening. Before it
shifts however, this activity will bring showers to KRIL, KEGE
and KASE through 03-04Z this evening resulting in MVFR ceilings
and visibility. Later tonight, low level moisture trapped in
the mid and upper Colorado and Roaring Fork valleys is expected
to keep ceilings below ILS breakpoints for the previously
mentioned TAF sites through around 15Z/Sat.

Later this evening the band of showers is likely to impact both
KVEL and KDHN bringing the likelihood of MVFR conditions at
those locations which will last into the early morning hours.

Elsewhere, expect VFR conditions to prevail.

Winds on Saturday are expected to become breezy for most TAF
sites from late morning through the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 6 AM MDT Saturday for COZ004-009-
     010-012-013.
     Wind Advisory from noon to 8 PM MDT Saturday for COZ011-020-
     021.
UT...Wind Advisory from noon to 8 PM MDT Saturday for UTZ022.
     Winter Weather Advisory from midnight tonight to noon MDT
     Sunday for UTZ023.

&&

SHORT TERM...LTB
LONG TERM...DB
AVIATION...NL
Hazardous weather outlook, Mar 29, 2:55 AM MST, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Fri Mar 29 2024

COZ001>014-017>023-UTZ022>025-027>029-301000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Fri Mar 29 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Narrow moderate to heavy snow bands will continue impact portions
of northern Utah and Colorado this morning with snowfall rates
in excess of an inch per hour. Mountain snowfall also continues
over much of the northern and central mountains through the
tomorrow morning. Travel will be impacted at times in the heavy
snow but especially during the overnight hours when snow is more
likely to accumulate on roadways. A few isolated strikes of
lightning will also be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mountain snow and a mix of valley rain and snow will be possible
each day from late tomorrow afternoon through Tuesday. The
arrival of the next bigger storm looks to be Sunday into Monday.
Overall significant accumulations will occur in the mountains
through this timeframe but the main impacts will continue to be
during the overnight hours when snow will accumulate on roadways.
Gusty winds will also develop Saturday afternoon with gusts over
40 mph possible over much of southern and central portions of Utah
and Colorado. Isolated thunderstorm development will be possible
in the afternoons as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 29, 7:00 PM MST to March 31, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area. Winds gusted in the 40 to 50 mph range on March 31st.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169812.